Alabama, 2007

Tornadoes and Damaging Winds in Alabama, October 22 to 23, 2007

October 22 to 23, 2007 · NWS BMX · 17 events in 10 counties and zones

A very strong upper level disturbance caused several severe thunderstorms to move from the Gulf Coast northward into parts of Central Alabama. A few of these storms produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$284,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A very strong upper level disturbance caused several severe thunderstorms to move from the Gulf Coast northward into parts of Central Alabama. A few of these storms produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 22, 8:57 PM CST, 47 minutes earlier.

Area forecast discussion, Oct 22, 8:57 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT MON OCT 22 2007

.UPDATE...FOR TONIGHTS FORECAST.

&&

.DISCUSSION...

MADE JUST SOME MINOR ADJUSTMENTS TO TONIGHTS FORECAST AS THE ONGOING
FORECAST HAS A GOOD HANDLE ON THE CURRENT FORECAST.

MAIN CONCERN FOR THE NIGHT WILL BE THE EXTENT OF THE PRIMED AIRMASS
THAT HAS BEEN OVER SOUTHERN ALABAMA THIS AFTERNOON. LOOKING AT THE
LATEST CHARTS IT APPEARS AT THIS TIME THAT THE JUICIEST AIRMASS WILL
REMAIN SOUTH OF THE FORECAST AREA...BUT THERE MAY BE A FEW STORMS
THAT DRIFT INTO THE SOUTHERN PORTIONS OF THE AREA BEFORE DISSIPATING.
WILL NEED TO KEEP AN EYE ON THINGS...ESPECIALLY OVERNIGHT AS THE
SYSTEM MOVES FURTHER EAST. EXPECTING THE FRONT TO BE NEAR THE AL/MS
STATE LINE BY 12Z TOMORROW. HEAVIEST RAIN LOOKS TO BE SETTING UP
ALONG THE I-20/I-59 CORRIDOR. UPDATES SENT.

&&

.AVIATION...00Z TAF DISCUSSION.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
OVER-SPREAD THE AREA FROM THE SOUTHWEST.  EXPECT MVFR CONDITIONS
THROUGH 06Z...THEN IFR CONDITIONS AT ALL SITES THE REMAINDER OF THE
PERIOD.  SOUTHERLY WINDS 10 TO 15 MPH CAN BE EXPECTED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Oct 22, 6:03 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT MON OCT 22 2007

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
703 PM CDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL...AND LOCALIZED FLOODING...WILL BE POSSIBLE
OVERNIGHT...GENERALLY WEST OF A LINE FROM BIRMINGHAM TO SELMA AS A
BROAD AREA OF PRECIPITATION MOVES NORTHEASTWARD ACROSS THE REGION.
RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
TUESDAY. A COLD FRONT WILL SLOWLY MOVE ACROSS CENTRAL ALABAMA FROM
WEST TO EAST AS ABUNDANT MOISTURE REMAINS IN PLACE ACROSS THE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 104 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Hale

When
October 22, 9:44 PM CST to 10:01 PM CST
Where
Hale County, 3.28 mi S of Sledge to 1.71 mi ENE of Rosemary
Rating
EF1
Path length
9.31 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$92,000
Reported by
NWS Storm Survey
Coordinates
32.523, -87.571

The tornado touched down along County Road 12, just east of the Laneville Community. It then tracked north northeast, crossing County Road 16 and State Highway 61, before lifting near the intersection of State Highway 61 and County Road 24. At least 20 homes sustained damage, with 11 of the homes severely damaged. One airplane hangar near the intersection of County Road 24 and State Highway 61 suffered major damage. Numerous trees were either uprooted or snapped off along the path, and at least 20 vehicles sustained varying degrees of damage. The highest winds affected areas near the intersection of County Road 10 and Dodge City Road. There were two minor injuries as a result of the storm.

Thunderstorm Wind, Perry

When
October 22, 10:30 PM CST
Where
Perry County, 0.58 mi W of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.630, -87.330

Numerous trees and several power lines were blown down on the western side of the city of Marion.

Thunderstorm Wind, Perry

When
October 22, 10:39 PM CST
Where
Perry County, 2.51 mi NNE of Morgan Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.784, -87.405

A few trees were blown down in far northwestern Perry County, near the North Perry Community. One home sustained roof damage.

Thunderstorm Wind, Perry

When
October 22, 11:00 PM CST
Where
Perry County, 1.75 mi E of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.630, -87.290

Several trees and power lines were blown down on the eastern side of Marion.

Tornado, Bibb

When
October 22, 11:01 PM CST to 11:06 PM CST
Where
Bibb County, 3.07 mi SW of Harrisburg to 1.81 mi SSW of Ingate
Rating
EF1
Path length
7.71 mi
Path width
200 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
32.839, -87.267

The tornado touched down about southwest of the Harrisburg Community, west of Alabama Route 5. It then tracked north northeast for over 7 miles, roughly parallel to Route 5, and lifted after crossing Bear Creek Road, west of Brent. The tornado damage was very minimal for a majority of the path, and was limited to a few snapped trees. The damage increased along Bear Creek Road, about 2 miles west of Brent, where at least 3 homes suffered minor damage and several outbuildings were destroyed. Numerous soft and hardwood trees were snapped off in this area.

Thunderstorm Wind, Dallas

When
October 22, 11:35 PM CST
Where
Dallas County, 1.18 mi NE of Selma
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.411, -87.005

Trees and power lines were blown down at several locations in the city of Selma.

Thunderstorm Wind, Chilton

When
October 22, 11:38 PM CST
Where
Chilton County, 2.19 mi SSW of Kincheon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.721, -86.716

A few trees were blown down near the intersection of County Roads 24 and 37, in southern Chilton County.

Thunderstorm Wind, Chilton

When
October 23, 12:00 AM CST
Where
Chilton County, 1.16 mi E of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.920, -86.780

Numerous 2 to 3 inch tree limbs were blown down across roads.

Thunderstorm Wind, Lowndes

When
October 23, 12:10 AM CST
Where
Lowndes County, 1.36 mi ESE of Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.070, -86.830

Numerous trees were blown down.

Thunderstorm Wind, Lowndes

When
October 23, 12:20 AM CST
Where
Lowndes County, 1.17 mi E of Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.170, -86.730

Numerous trees were blown down and blocked the road.

Thunderstorm Wind, Shelby

When
October 23, 12:27 AM CST
Where
Shelby County, 3.36 mi ESE of Columbiana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.162, -86.546

A power pole and attached power lines were blown down on County Road 28, in the eastern portion of Shelby County.

Thunderstorm Wind, Autauga

When
October 23, 12:30 AM CST
Where
Autauga County, 0.9 mi ENE of Autaugaville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.433, -86.655

Numerous 2 to 3 inch tree limbs were blown down across some roads. School opening in Autaugaville was delayed until the roads could be cleared.

Tornado, Lowndes

When
October 23, 12:40 AM CST to 12:45 AM CST
Where
Lowndes County, 5.07 mi ESE of Lowndesboro to 2.93 mi SSW of Manack
Rating
EF1
Path length
3.25 mi
Path width
100 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
32.249, -86.541

The tornado first touched down just west of Caffey Road, near Robinsons Lake, in northeastern Lowndes County. It then moved northeast, crossing US-80 and County Road 37, before lifting. The most concentrated damage occurred at Mt. Olive Church and the Auxiliary Mt. Olive Church, on Frederick Douglass Road. A wing of the auxiliary church had its entire roof blown off, a couple windows blown out, and the steeple was blown 100 yards over a house. The main church building sustained damage to about 20% of its roof. Multiple trees were also blown down in the church area.

Thunderstorm Wind, Talladega

When
October 23, 1:07 AM CST
Where
Talladega County, 0.52 mi SSE of Winterboro
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.313, -86.197

A downburst, with winds estimated around 80 mph, caused the roof of an old radiator shop building to collapse. Several trees in the same area were also blown down.

Thunderstorm Wind, Talladega

When
October 23, 1:10 AM CST
Where
Talladega County, 0.56 mi W of Sylacauga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.169, -86.260

Several trees and power lines were blown down across the city of Sylacauga.

Thunderstorm Wind, Coosa

When
October 23, 1:30 AM CST
Where
Coosa County, Kellyton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.980, -86.030

Several large trees were blown down in Kellyton.

Thunderstorm Wind, Lowndes

When
October 23, 1:45 AM CST
Where
Lowndes County, 0.97 mi E of Sandy Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.020, -86.454

A few trees were blown down, and at least one building sustained minor roof damage, near the Sandy Ridge Community.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62552, 62553, 62551, 62554, 62555, 62556, 62557, 62558, 62560, 62559, 62563, 62564, 62567, 62569, 62570, 62571, 62572.